Arizona, 2012

Heavy Rain in Arizona, September 7, 2012

September 7, 2012 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms with heavy rain cause water to flow over State Route 97 south of Bagdad.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain cause water to flow over State Route 97 south of Bagdad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 7, 10:00 AM MST, 3 hours earlier.

Area forecast discussion, Sep 7, 10:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU SEP 7 2012

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK AS
MONSOON MOISTURE REMAINS ACROSS NORTHERN ARIZONA. SOME OF THE STORMS
MAY PRODUCE HEAVY RAINFALL AND THE POSSIBILITY OF FLOODING.

&&

.DISCUSSION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE
THIS MORNING GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE
STRONGEST ACTIVITY IS LOCATED ACROSS SOUTHERN YAVAPAI COUNTY. THIS
AREA OF SHOWERS AND STORMS IS ASSOCIATED WITH A VERY MOIST
ATMOSPHERE...WITH PRECIPITABLE WATER VALUES RUNNING WELL ABOVE
NORMAL. WEAK DISTURBANCES MOVING SE TO NW THROUGH SOUTHERN AZ SHOULD
ALSO CONTINUE TO ENHANCE CONVECTIVE ACTIVITY TODAY IN THIS AREA. DUE
TO VERY HIGH PRECIPITABLE WATER...ANY SHOWERS AND STORMS THAT DEVELOP
WILL BE CAPABLE OF HIGH RAINFALL RATES. SLOW STORM MOTION COMBINED
WITH THE HEAVY RAIN MAY LEAD TO THE THREAT OF FLASH FLOODING. WILL
ISSUE A FLASH FLOOD WATCH THROUGH THIS EVENING ROUGHLY SOUTH OF A
SELIGMAN...TO SEDONA...TO ST JOHNS LINE.

.PREV DISCUSSION...(330 AM MST)...A SMALL PUSH OF DRIER AIR IS
EXPECTED FOR FAR NORTHERN AZ SATURDAY...BUT LOW PRESSURE DEVELOPING
ALONG THE WEST COAST IS EXPECTED TO BRING ANOTHER PUSH OF VERY MOIST
AIR NORTHWARD INTO NORTHERN AZ FOR SUNDAY THROUGH TUESDAY. THIS WILL
LIKELY LEAD TO A FEW DAYS WITH GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN AZ.

ONCE THE WESTERN TROUGH PASSES...A DOWNTREND IN THE CHANCE FOR
PRECIPITATION IS IN STORE FOR THE LATTER HALF OF NEXT WEEK...BUT
ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY TO CONTINUE.

&&

.AVIATION...FOR THE 18Z PACKAGE...BKN-OVC CLOUDS WITH BASES FROM
6-8KFT AGL WILL CONTINUE ALONG AND SOUTH OF A LINE FROM KIGM TO
KRQE. SCT TO NMRS -SHRA/TSRA AND ISOLD +TSRA ARE EXPECTED ACROSS
NORTHERN AZ TODAY. THE STRONGEST STORMS WILL PRODUCE TORRENTIAL RAIN
AND LOCAL IFR CONDITIONS. CONVECTION WILL SLOWLY DIMINISH BUT NOT
END AFT 03Z SATURDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR
AZZ008-013-014-016>018-037-038.

&&

PUBLIC.........JJ / ONTON
AVIATION.......41

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 7, 6:08 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
608 AM MST FRI SEP 7 2012

AZZ004>018-037>040-080700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
608 AM MST FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE HAS CONTINUED TO INCREASE OVER NORTHERN ARIZONA
TODAY...AND WILL BRING INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS COMPARED WITH THURSDAY. SLOW STORM MOTION WILL
BRING A THREAT OF HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE.
OTHER STORM THREATS TODAY INCLUDE LIGHTNING...AND HAIL IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH
EARLY NEXT WEEK. THUNDERSTORM ACTIVITY WILL LIKELY DECREASE
BEGINNING MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
September 7, 1:00 PM MST to 2:00 PM MST
Where
Yavapai County, 8 mi S of Bagdad to 3 mi S of Bagdad
Reported by
Law Enforcement
Coordinates
34.454, -113.170

Yavapai County Sheriff Department reported debris along State Route 97 near mile post 163 (about 5 miles south of Bagdad).

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413041.